The Diabetes Forum Support Community For Diabetics Online banner
1 - 6 of 6 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
Hi all, this is my first post. I have been a type 1 diabetic since 2002 and have been using either novolog and lantus or straight novolog with the pump since 2004. In the past my control has been tight and I have never had problems. Recently I have been fighting to keep my numbers under 300 and my Dr. does not seem to be taking me seriously. Here are the metrics, I was on .8 units/hr as a basal rate with my pump and 15:1 carb ratio. All of the sudden it seemed like novolog was not working. I called my Dr. and told him I though my pump was not working and asked if he could fill my old lantus and novo-pen prescriptions. I restarted paperwork for a new pump and started to do injections. This was not working so well so I increased the lantus from a Dr. recommended 20 to 30 units, that seemed to keep between meal time readings consistent however I was triple and quadruple shooting for boluses and novolog still is not keeping up. BTW all this is while I am still wearing the pump at .8/hr for a basal rate and doing manual injections of novolog. I read somewhere you can become immune to insulin so I got some humilin and take it as directed, 30-40 minutes before meal time ad really watch my carb intake at meals, it seems to help but does not seem to do all I need it to. I have tried multiple infusion sets and 2 different lot number and vials of novolog to make sure it was not a bad batch or infusion set. Last reading was 385, I ate 5 exchange units and took 15 units of humulin to no avail. I did not eat lunch and countered with 7 units of novolog (typical counter is 40mg/dl:1 unit novolog). Anyone have any thoughts? It seems like I have taken enough insulin to be swimming in it and it does nothing. PLEASE give me some input. I am healthy at this time and see no reason to be where I am at with the numbers.
 

·
Registered
Joined
·
1,077 Posts
Hello Kemlin: :)

I'm sorry to hear that you are having this problem. Nice to know that you are healthy.

I'm not a pumper but you shouldn't be pumping Insulin and injecting it at the same time or stacking shots before the last shot is out of your system.

Since this is only recently, I'd be asking:

-Have you been eating more? Especially high carb foods?
-Have you gained weight?
-Are you ill? Do you have a fever?
-Did you try a new bottle of Novolog?
-Did you try another box of infusion sets? Some are defective.
-Did you check for kinks?
-Have you tried the Sure-T sets? They work better since they can't kink.
-Are you rotating your sites far enough away from the previous sites? That is important for Good absorption.
-Have you done basal testing recently?
-Are you priming your pump correctly?
-Have you checked for leaks?

You could try Humalog or Apidra Insulins. Most People do try other Insulins to see if they get better results.

That's all I can think of right now. There are a few Members here who are pumpers. Perhaps they could think of a different reason why you are having this problem.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #3 ·
Well after quite a bit of waiting the labs results have come back saying that I have some type of unknown (as of right now) hepatitis and that is the reason behind everything. I will keep you all posted as to what they come up with for future reference for people that may run into something similar in the future. BTW the original advise from the DR was eat no carbs and exercise a lot, I did not feel that was completely prudent advise.
Thanks for the reply.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #4 ·
After a trip to rochester MN Mayo and many blood tests the Dr. was able to determine that I have EBV and CMV at the same time. I have been double dosing on novolog and that seems to be working.
 

·
Registered
Joined
·
1,077 Posts
Hello:

How are you feeling Kemlin? Both viruses can have similar symptoms. A fever is one of them, along with a sore throat, swollen lymph nodes and extreme fatique. Drink plenty of water and rest. I hope that you were given some meds. to ease any fever or pain.

Test often. Once your condition improves, your glucose may drop quickly especially since you're taking double your usual dosage of Novolog.

I hope that you feel better soon. Let us know.
 
1 - 6 of 6 Posts
Top